Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 50, NWS Midland/Odessa, TX

June 18, 2005Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 18, 2005, 8:44 PM CDT for Brewster County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2005, 8:44 PM CDT (01:44 UTC)
Expired
Jun 18, 2005, 11:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 190153
FFWMAF
TXC043-190445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT SAT JUN 18 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 1145 PM CDT

* AT 840 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM 8 MILES EAST OF PANTHER JUNCTION. THE STORM    
  PRODUCING FLASH FLOODING IS MOVING EAST AT 5 MPH.

WEATHER SATELLITE DATA INDICATES ADDITIONAL STORMS OVER NORTHERN 
MEXICO WILL DRIFT NORTHEAST ACROSS THE RIO GRANDE AND LIKELY MERGE 
WITH STORMS OVER THE BIG BEND NATIONAL PARK AROUND 9 PM CDT.
THESE STORMS ARE CAPABLE OF PRODUCING ADDITIONAL RAINFALL AMOUNTS
OF ONE TO TWO INCHES ACROSS ALREADY FLOODED TERRAIN. 

FLASH FLOODING IS OCCURRING OR IS IMMINENT.  HEAVY RAINFALL...EVEN 
FROM DISTANT STORMS...CAN CREATE SUDDEN FLOWS CAPABLE OF OVERTAKING 
CAMPERS AND HIKERS.  IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW 
WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO 
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  TURN AROUND...DONT 
DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2909 10348 2900 10311 2977 10266 2950 10345

$$
1 follow-up statement
000 
WGUS74 KMAF 190340
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1030 PM CDT SAT JUN 18 2005

TXC043-190445-
BREWSTER-
1030 PM CDT SAT JUN 18 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 PM CDT FOR SOUTHERN
BREWSTER COUNTY...

AT 1028 PM CDT...THE STORM THAT PRODUCED EARLIER REPORTS OF FLASH
FLOODING NEAR PANTHER JUNCTION WAS LOCATED 9 MILES EAST OF PANTHER 
JUNCTION. THIS STORM IS NEARLY STATIONARY.

SOME LOCATIONS AFFECTED BY THE THUNDERSTORM PRODUCING FLASH FLOODING 
INCLUDE...BIG BEND NATIONAL PARK.

OVER THE PAST HOUR...THE HEAVIER RAINS HAVE OCCURRED SOUTH OF THE 
CHICOS BASIN IN THE BIG BEND NATIONAL PARK.  LOSS OF DAYTIME HEATING 
IS GRADUALLY WEAKENING THESE THUNDERSTORMS...WITH RAINFALL RATES 
DECREASING TO LESS THAN ONE INCH PER HOUR.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2909 10348 2900 10311 2977 10266 2950 10345

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:38 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 18, 2:38 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT SAT JUN 18 2005

.SHORT TERM...
ISOLATED SHOWERS AND THUNDERSTORMS THAT DEVELOPED EARLIER THIS
MORNING ACROSS THE LOWER TRANS PECOS AND STOCKTON PLATEAU HAVE ALL
BUT DISSIPATED.  CLOUDS ARE EXPECTED TO LINGER OVER PORTIONS OF
BREWSTER AND TERRELL COUNTIES...AND A FEW CU MAY DEVELOP OVER THE
WESTERN PERMIAN BASIN LATER THIS AFTERNOON.  HOWEVER...MOSTLY CLEAR
CONDITONS ARE FORECAST ACROSS THE MAJORITY OF THE CWA THIS EVENING
AND OVERNIGHT.

TEMPERATURES ARE WARMING QUITE RAPIDLY AGAIN ACROSS THE WESTERN
PORTIONS OF THE CWA...AS A RIDGE OF MID AND UPPER LEVEL HIGH
PRESSURE REMAINS IN PLACE OVER NORTHERN MEXICO AND SOUTHWEST TEXAS.
DOWNSLOPE SOUTHWEST TO WEST SURFACE WINDS WILL AID IN TEMPERATURES
TO CLIMBING WELL OVER THE CENTURY MARK OVER THE WESTERN PORTIONS OF
THE TEXAS PERMIAN BASIN AND OVER SOUTHEAST NEW MEXICO LATER TODAY.
SIMILAR TO YESTERSDAY...THE NATIONS WARMEST TEMPERATURES WILL LIKELY
RESIDE SOMEWHERE WITHIN OUR CWA.

OVERALL...NO SIGNIFICANT SHORT TERM CHANGES ARE ANTICIPATED WITH THE
CURRENT GRIDDED FORECAST.

.LONG TERM...
VERY FEW CHANGES WERE REQUIRED TO THE GRIDS/FORECAST TODAY AS
PREVIOUS ISSUANCE HAD A GOOD HANDLE ON THE ANTICIPATED HOT/DRY
CONDITIONS.

THE STRONG MID/UPPER LEVEL RIDGE CURRENTLY IN PLACE OVER THE REGION
WILL PERSIST THROUGH THE FORECAST PERIOD. THE CENTER OF THE RIDGE IS
PROGGED TO MIGRATE NORTH OVER THE SOUTHERN ROCKIES BY LATE MONDAY/
EARLY TUESDAY. THIS WILL RESULT IN NORTHEASTERLY MID LEVEL FLOW OVER
THE FORECAST AREA. IN THIS PATTERN LOW LEVEL FLOW WILL BECOME MORE
SOUTHEASTERLY WITH TIME PROVIDING A MODEST INCREASE IN MOISTURE OVER
THE EASTERN PARTS OF THE FA. SUCH PATTERN WILL FAVOR AFTERNOON
MAXIMA 5 TO 10 DEGREES ABOVE SEASONAL NORMS VERSUS THE PLUS 10 TO 15
DEGREE DEVIATIONS WE ARE CURRENTLY EXPERIENCING. NOT MORE THAN
ISOLATED MOUNTAIN CONVECTION IS TO BE EXPECTED THROUGH MID WEEK.

THE GFS SOLUTION DEPICTS A WEAK MID LEVEL LOW MOVING ON SHORE OVER
THE SOUTH TEXAS COAST DURING THE SECOND HALF OF THE WORK WEEK.
CONFIDENCE WITH REGARDS TO THIS FEATURE/S IMPACT ON THE FA BY THE
WEEKEND IS LOW...SO WILL NOT INTRODUCE ANY SENSIBLE WEATHER ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              74  99  72  98 /   0   0   0   0
CARLSBAD NM                69 104  70 104 /   0   0   0  10
DRYDEN TX                  76  99  74  98 /   0   0   0   0
FORT STOCKTON TX           74 101  75  98 /   0   0   0  10
GUADALUPE PASS TX          72  97  71  95 /   0   0   0  10
HOBBS NM                   70 101  70 103 /   0   0   0  10
MARFA TX                   64  96  63  93 /  10   0  10  10
MIDLAND INTL AIRPORT TX    74  99  73  97 /   0   0   0   0
ODESSA TX                  74 100  73  98 /   0   0   0   0
WINK TX                    75 108  75 106 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

03/10
Hazardous weather outlook, Jun 18, 3:20 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT SAT JUN 18 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191953-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
320 PM CDT SAT JUN 18 2005 (220 PM MDT SAT JUN 18 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER THE DAVIS...
GLASS...AND SANTIAGO MOUNTAINS.  STRONG WINDS AND DRY LIGHTNING
WILL BE THE MAIN WEATHER THREATS THIS EVENING DUE TO THE DRY CONDITIONS
EXISTING IN THE LOWER LEVELS OF THE ATMOSPHERE ACROSS THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:42 PM CDTSevere Thunderstorm WarningMAFBrewster48 min
Jun 19, 6:27 PM CDTSevere Thunderstorm WarningMAFReeves48 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.